Hello, Doctor - thank you for taking my question. I have suspected for a while that I may have sleep apnea. My suspicions are due the fact that I have been sleepwalking a lot lately. (My father has OSA also)
I learned that I have been having persistent tachycardia for at least the past year, and all physiological and hormonal causes have been eliminated. (I am going to an electrophysiologist to determine a possible dysautonomia.) I've read that sleep apnea can cause tachycardia, but can it cause persistent daytime tachycardia up to 170 bpm with mild exertion?
Obstructive sleep apnea can definitely cause arrhythmias, as it aggravates autonomic nervous system imbalances. There are other reasons for arrhythmias too so you should undergo the full workup. However, if you have sleep apnea, the only way to know if it causes the heart problem is to treat the sleep apnea and see what happens.
Regarding sleep walking, a recent Stanford study showed that most sleep walkers had undiagnosed sleep apnea and by treating them, their sleep walking went away.
I have tach as well and just recently had a heart ablation. My heart Dr. also told me that the sleep apnea I have probably was responsible for t his problem. If you have any questions feel free to ask.
So many questions to ask about this - so here goes!
So did you find out that you had apnea before or after your ablation?
Was the ablation a treatment for the apnea?
Did the CPAP treatment for your apnea not cure the tachycardia?
Thanks so much for your help - I'm afraid to go to my electrophysiologist because he may want to do an ablation. Did you have a total ablation, requiring a pacemaker? Surely not, but was the ablation effective for getting rid of the tachy?
Well here goes, hope I can answer all of your questions. But the only way to learn on this site is to ask alot of questions. I have learned so much from other people who have been through the same thing. I knew I had sleep apnea before the ablation. Looking back I think I have probably had sa for a long time. The heart irregularties probably started about 15 years ago but not serious to do anything about it. As I mentioned (I think before) I did the sleep study 5/09 and started on the CPAP 6/09. Went to the ER 4 times in 9/09 for early beats and accelerated heart rate. Deciding that I had had enough I went to a heart specialist 10/09. In that consultation I told him "fix the problem". We decided mutually that meds was not the way to go and I elected the ablation procedure. So, the ablation was a treatment to eleviate the tachycardia. No, I do not believe that use of the CPAP eleviates the heart problem but I do know that it can keep the problem from becoming more severe. During my consultation with the dr. he said that sa can actually cause heart arrithmias (sp) Sleep Apnea depletes the body from the proper amount of oxygen. It also can make you very forgetful because the brain does not get enough oxygen and as you know can leave you tired most of the time. No, I did not require a pacemaker (thank goodness). Regretfully, the ablation (went very well) but during the EP Study (that is where they try to find the path in the heart that is not working properly) he could not find the malfunction. So, he and I have decided to just do a wait and see right now and will address this later. He also told me that in 1% of patients they cannot find the problem. So, it may require a second ablation or I don't know what at this point in time. How severe is your tachycardia? Or, are you sure you even have that? I definitely would see my heart dr. because you can maybe rule out some things. And ablation is not the only way to go...some people take drugs and never have an ablation. To me, the drugs were just a bandaid and I don't care much for the side effects of most drugs. Feel free to ask more questins if you have some....Sally
I never really knew how to check my pulse, or knew what was appropriate for my age. I noticed over a year ago that I was feeling more faint, tired, and sweaty than before. I had a diabetes workup (negative, thank goodness), so my doctor didn't know what was going on - but I was never tachy when I went to see her until about 2 weeks after I got over swine flu in October. Since then, I've learned how to monitor it, and with just walking up a flight of stairs or a slight incline, I'll be at 170. I'm taking a low dose beta blocker, but it hasn't made much of an impact. My cardiologist doesn't want to increase the dose because my bp is low-normal. All of my ECGs and echos were fine. He told me to see an electrophysiologist because there was no congenital problem or structural defect. My endocrinologist also ruled out thyroid condition because, even though my TSH fluctuated dramatically within a week (8.55 to 1.75 - lab error?), I had no thyroid antibodies or pheochromocytoma.
Have you been diagnosed with an autonomic nervous system disorder (dyautonomia) such as POTS or Inappropriate Sinus Tachycardia?
Hope you are having a good day so far. Try to answer your questions.The symptoms you describe, that being...faint, tired and sweaty are the same questins my EP Dr. (electrophysiologist) asked me if I had. I would highly recommend that you find a good EP Dr. (if you do not have one) and get checked out. If you your heart rate goes up to 170 walking up a flight of stairs for me that would be a huge problem. However, having said that, some individual's heart rates vary. EKG's only tell what is going on at the moment you are having it done. Yes, it can pick up problems but not always and the same with the Echo. I've had both more than once. Yes, they checked my thyroid and no problems there. But I can always feel the arrhythmias. Some did show up on some of these tests but not the tachy which is the one that took me to the hospital. But, through all of the tests the Dr, told me (good news) that my heart had not experienced any damage. That is the main concern. No, I have not been diagnosed with dyautonomia. I'm not familiar with this condition. Kelly, what are your fears in going to an EP Dr? If he or she were to suggest an ablation is that what is bothering you? If it is I would be happy to share my experience with you in detail. I was a trainwreck thinking about it for awhile and I will tell you it was a piece of cake! I have had much worse things done that that. I would definitely make an appt with the EP Dr. They are specialists and deal with this problem day in and day out. I don't know what I have told you about my Dr. but he is here in Austin Heart Hospital and has been doing these for 15 years and came very highly recommended. And if you as you say are already on Beta Blockers he may just suggest another type of meds because not all meds work the same for every person. He may not even suggest an ablation. Yes, it is a complicated and can be lengthy procedure but is very safe. I can only tell you this, you do need to do something.....Tachy (depending on where it is coming from is not always dangerous but just a pain in the rear. He told me mine wouldn't kill me but it's hard to go anywhere long distance much because you never know when it will happen. The other thing is if not treated it can become worse which mine had. I hope this helps some and let me hear from you if you have more questions...I don't mind...God Bless and have a great day....Sally
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.